Florida, 2022

Winter Weather in Florida, December 25, 2022

December 25, 2022 · NWS MLB · 1 event in 1 county or zone

NWS Melbourne radar indicated a small area of fast-moving showers developed over Osceola and Brevard counties between 0930EST and 1100EST. Numerous reports of sleet, with some graupel, were reported across central Brevard County, including Rockledge, Viera, Cocoa, Merritt Island, and Cape Canaveral.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MLB wrote it up.

NWS Melbourne radar indicated a small area of fast-moving showers developed over Osceola and Brevard counties between 0930EST and 1100EST. Numerous reports of sleet, with some graupel, were reported across central Brevard County, including Rockledge, Viera, Cocoa, Merritt Island, and Cape Canaveral.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Melbourne, FL wrote its last area forecast discussion before the first event at Dec 25, 4:08 AM EST, 5 hours 37 minutes earlier.

Area forecast discussion, Dec 25, 4:08 AM EST, 5 hours 37 minutes before
Area Forecast Discussion
National Weather Service Melbourne FL
408 AM EST Sun Dec 25 2022

...New MARINE, FIRE WEATHER, AVIATION, HYDROLOGY, CLIMATE...

.DISCUSSION...

...Another Cold Morning With Freeze/Hard Freeze Threats...

Current...The saving grace keeping temperatures from plummeting
(further) continues to be considerable "high" cloud cover across the
peninsula. However, it remains unseasonably cold with temperatures
in the 30s this morning and some 40s along the Treasure Coast. Time
remains for freezing temperatures early this morning, especially
north/west of I-4. Coupled with NWRLY winds, 5-10 mph, we will still
see wind chills in the M-U20s/30s areawide. Conditions remain
otherwise dry with dewpoint readings in the teens/20s.

Christmas Day...The mid-high level cloudiness will hang around
through the day with some breaks in it from time to time, especially
N/W of I-4. Nonetheless, it will still be a very cold day ahead with
highs only recovering into the U40s, except L-M50s near the
Space/Treasure coasts. We will retain the NWRLY winds near 10 mph
making it feel, once again, even colder. Vero Beach and Fort Pierce
have a chance to equal or maybe even break their record cool high
which is 53F at both locations from 1989.

Tonight...We maintain the Freeze Watch late overnight for Volusia,
Lake, Seminole and (rural - esp. NW) Orange counties. Will not
upgrade on this shift as cloud cover could once again throw a "kink"
in the overnight min forecast. For now we are advertising
temperatures 29-34 along/NW of I-4, probably a little warmer in
larger metropolitan areas. Blanketed by high clouds overnight could
keep these temps up a few degrees. Elsewhere, still going with M-
U30s over much of the rest of ECFL, except L-M 40s, immediate
Space/Treasure coasts and adjacent barrier islands. Will allow the
day shift to take another look at the data and make the educated
decision on whether to upgrade. Conditions remain dry with NW winds
falling to light. Have also "shied" away from any introduction of
frost in the grids/zones, as the low-levels of the atmosphere remain
very dry with temps/dewpoints remaining far enough apart. Also, we
DO NOT forecast for rooftop frost. The current airmass remains very
dry!

Monday-Tuesday...East central Florida starts to emerge from the
blast of cold Arctic air as temperatures slowly recover through
the first part of the week. Afternoon highs finally get back into
the mid 50s up north to the lower 60s along the Treasure Coast
Monday, and 60s areawide Tuesday. Overnight temperatures will
still be pretty chilly but improving, with lows Tuesday morning in
the mid to upper 30s north of I-4, lower 40s in and south of the
Orlando Metro, mid to upper 40s near Lake Okeechobee, and
increasing along the coast from around 40 in Daytona to the upper
40s near Melbourne, and the lowers to even mid 50s on the Treasure
Coast. Wednesday morning will be much the same, but around 5
degrees warmer. Some frost might be possible in Lake and Inland
Volusia counties early in the morning, but the airmass remains
pretty dry so not confident enough to put them in the forecast at
this point.

High pressure over the southeastern US and Florida will remain in
control of conditions for the most part, leading to generally quiet
weather. Mid-upper level troughing will briefly weaken the surface
high. Guidance continues to show a couple shortwaves working through
the upper level pattern, the first on Monday which won't have
much of an appreciable effect, while the second shortwave is now
progged to amplify the upper level pattern and dig the trough down
to Florida. This second shortwave is expected to lift the frontal
boundary stalled across the Caribbean northward, and increased
moisture, to South Florida and potentially to around Lake
Okeechobee Tuesday. Still some variation between models on timing
and how far north/inland the moisture makes it, so have continued
a somewhat generous coverage of PoPs from Lake O to near
Melbourne, but kept them to only 20 pct.

Wednesday-Saturday...Conditions dry out again mid week as ridging
builds aloft, reinforcing the surface high pressure over the
southeastern US, then shifting it offshore the Mid Atlantic
seaboard. As the high moves eastward, winds become easterly
Wednesday into Thursday, then continue veering to southeasterly
Friday into Saturday. Low level moisture increases in this easterly
to southeasterly flow, returning rain chances to the local Atlantic
waters and the coast, and really warming temperatures back up.
Afternoon highs in the 70s Wednesday increase to the lower 80s
Saturday. Overnight lows in the 50s Thursday morning recover to the
upper 60s to around 70 by Saturday morning. Going into next weekend,
the ECM and GFS are in remarkably good agreement, given how far out
in the forecast, of a low pressure system developing in the central
US late in the week, which could bring showers and perhaps
thunderstorms Florida.

&&

.MARINE...
Issued at 404 AM EST Sun Dec 25 2022

Today-Tonight...Initial NW winds 15-20 kts over the Gulf Stream
will gradually decrease slowly into late afternoon. Wind speeds
10-15 kts elsewhere. Initial seas 6-7 ft Gulf Stream will also
subside to 4-6 ft into this evening and 4-5 ft by daybreak Mon
morning. Seas 3-5 ft elsewhere, except 2-3 ft very near shore and
falling to 3-4 ft areawide (outside of Gulf Stream) by daybreak
Mon morning. The Small Craft Advisory continues until 15Z/10AM for
offshore marine legs and near shore Treasure Coast. Cautionary
Statements likely for a period or two after 15Z as seas slowly
abate.

Monday-Thursday...Generally favorable boating conditions along the
Intracoastal Waterway and near the coast, but conditions remain
unfavorable in the Gulf Stream due to choppy wind waves periodically
building to 5 ft. Surface high pressure over the southeast US and
local Atlantic waters weakens, causing the stalled frontal boundary
across the Caribbean to lift northward Tuesday, resulting in
isolated to scattered showers across the waters. The high pressure
gets reinforced midweek and builds into the western Atlantic waters
off the Mid Atlantic Seaboard Wednesday into Thursday, displacing
the frontal boundary southward again, and veering winds to easterly.
Rain chances increase towards the end of the week as easterly to
southeasterly winds bring additional moisture.

&&

.FIRE WEATHER...
Issued at 404 AM EST Sun Dec 25 2022

Christmas Day...Another unseasonably cold and dry day with aftn
min RH values in the 30s almost areawide, perhaps some spots of
U20s over the interior N/W of I-4 and perhaps some L-M40s at the
immediate Space/Treasure coasts. NWRLY 20FT winds 7-12 MPH
becoming light this evening and overnight.

&&

.AVIATION...
(12Z TAFS)
Issued at 404 AM EST Sun Dec 25 2022

VFR conditions continue. As expected, considerable high
level cloudiness has blanketed the area keeping temperatures a bit
elevated, though unseasonably cold. Some mid-high level clouds will
continue into today with some thinning possible, esp KMCO northward.
NWRLY winds 5-10 mph continuing thru the day and becoming light this
evening. Dry conditions persist.

&&

.HYDROLOGY...
Issued at 404 AM EST Sun Dec 25 2022

Tidal influence has led to a rise in levels along the
Saint Johns River at Astor, holding steady around 2.5 to 2.6 feet.
Once the astronomical high tides subside this weekend, northerly
winds behind the recent strong arctic front will keep levels from
returning to a steady decline, but that is expected to resume early
next week. Astor is forecast to remain in Minor Flood Stage through
the middle of next week.

&&

.CLIMATE...
Issued at 404 AM EST Sun Dec 25 2022

 Top 3 Coldest Lows for Christmas Day (12/25)

  Daytona         Sanford        Leesburg
1. 20 (1983)    1. 19 (1989)    1. 19 (1989,1983)
2. 23 (1989)    2. 22 (1983)    2. 26 (1966)
3. 29 (1995)    3. 28 (1995)    3. 29 (1995)

  Orlando      Melbourne    Vero Beach   Ft Pierce
1. 21 (1983)  1. 21 (1983) 1. 26 (1989) 1. 22 (1989)
2. 25 (1906)  2. 27 (1989) 2. 29 (1983) 2. 27 (1995)
3. 27 (1989)  3. 31 (1995) 3. 32 (1995) 3. 29 (1983)

&&

.PRELIMINARY POINT TEMPS/POPS...
DAB  49  34  55  41 /   0   0   0   0
MCO  49  34  57  41 /   0   0   0  10
MLB  52  38  61  48 /   0   0  10  10
VRB  52  39  63  51 /  10   0  10  10
LEE  47  31  54  37 /   0   0   0   0
SFB  48  33  56  40 /   0   0   0   0
ORL  48  35  56  42 /   0   0   0   0
FPR  52  40  63  52 /  10   0  10  10

&&

.MLB WATCHES/WARNINGS/ADVISORIES...
FL...Hard Freeze Warning until 9 AM EST this morning for FLZ041-044-
     141.

     Freeze Watch from late tonight through Monday morning for FLZ041-
     044>046-141-144.

     Freeze Warning until 9 AM EST this morning for FLZ045-046-053-
     058-144-247-254-347-447-547-647.

AM...Small Craft Advisory until 10 AM EST this morning for AMZ555-570-
     572-575.

&&

SHORT TERM...Sedlock
LONG TERM....Haley
AVIATION...Sedlock
Hazardous weather outlook, Dec 25, 3:52 AM EST, 5 hours 53 minutes before
Hazardous Weather Outlook
National Weather Service Melbourne FL
352 AM EST Sun Dec 25 2022

AMZ550-552-555-570-572-575-FLZ041-044>046-053-058-141-144-154-159-
164-247-254-259-264-347-447-547-647-747-251600-
Flagler Beach to Volusia-Brevard County Line 0-20 nm-Volusia-
Brevard County Line to Sebastian Inlet 0-20 nm-
Sebastian Inlet to Jupiter Inlet 0-20 nm-Flagler Beach to Volusia-
Brevard County Line 20-60 nm-Volusia-
Brevard County Line to Sebastian Inlet 20-60 nm-
Sebastian Inlet to Jupiter Inlet 20-60 nm-Inland Volusia-
Northern Lake-Orange-Seminole-Osceola-Okeechobee-Coastal Volusia-
Southern Lake-Coastal Indian River-Coastal Saint Lucie-
Coastal Martin-Inland Northern Brevard-Inland Indian River-
Inland Saint Lucie-Inland Martin-Mainland Northern Brevard-
Northern Brevard Barrier Islands-Inland Southern Brevard-
Mainland Southern Brevard-Southern Brevard Barrier Islands-
352 AM EST Sun Dec 25 2022

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL FLORIDA.

.DAY ONE...TODAY AND TONIGHT.

.EXCESSIVE COLD IMPACT...
Modified arctic airmass will produce another cold morning across
east central Florida. There is a chance for a hard freeze across
northern Lake and Volusia counties with lows reaching 25 to 27
degrees. Temperatures at or below freezing are forecast southward
across the metro Orlando, Osceola, and Okeechobee counties as
well as Brevard County, except for the barrier island south of
Cape Canaveral. Temperatures in Martin, Saint Lucie and coastal
Indian River counties are forecast to remain just above freezing.

In addition, northwest breezes of 5 to 10 mph will add a small wind
chill to the already cold temperatures across all of east central
Florida.

The same precautions should be taken early this morning with
regards to pets and plants by bringing them indoors or providing
them some shelter from the cold. Be especially careful with
heating elements such as space heaters by keeping them well away
from flammable material such as pillows, curtains and blankets.

.RIP CURRENT IMPACT...
A High Risk of life-threatening rip currents will exist at all
central Florida Atlantic beaches today. Entering the surf is
strongly discouraged.

.WIND AND SEA IMPACT...
Northwest winds 15 to 20 knots with seas building to 5 to 7 feet
over the Gulf Stream. Both winds and seas will slowly subside into
the afternoon.

.RIVER FLOOD IMPACT...
Tidal influence has led to a rise in levels along the Saint Johns
River at Astor, holding steady around 2.5 to 2.6 feet. Once the
astronomical high tides subside this weekend, northerly winds
behind the recent strong arctic front will keep levels from
returning to a steady decline, but that is expected to resume
early next week. Astor is forecast remain in Minor Flood Stage
through the middle of next week.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.
Very cold overnight temperatures will persist for Sunday overnight
into Monday morning, especially across the I-4 corridor. A
Moderate Risk of dangerous rip currents will continue into early
next week.

.SPOTTER INFORMATION STATEMENT...
Spotter activation will not be needed today and tonight.

Sedlock

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 winter weather. Local standard time, as filed.

Winter Weather, Mainland Northern Brevard

When
December 25, 9:45 AM EST to 11:00 AM EST
Where
Mainland Northern Brevard forecast zone
Reported by
NWS Employee
Coordinates
28.300, -80.701 (the zone’s center; the record gives no point)

Both a retired and current NWS employee reported sleet in Rockledge. Numerous pictures and video of sleet in Rockledge, Viera, Merritt Island, Cocoa, and Cape Canaveral, were submitted via social media. Videos indicated the sleet was likely mixed with graupel. Little to no accumulation occurred and there was no hazard to the public.

What these are

Winter Weather
Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Florida in 2022Every state in 2022This day in weather historyWarnings in Florida, December 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1062227.